San Diego, CA (PRWEB) February 19, 2014
Resource4thePeople today announced its latest update over litigation involving the popular anti-cholesterol medication Lipitor, including concerns raised by the Food and Drug Administration* about patients being put at increased risk of developing diabetes.
The latest update involves the recent filings** by the Australian Competition and Consumer Commission in the Federal Court of Australia against Pfizer Australia Pty Ltd (Pfizer) for alleged misuse of market power and exclusive dealing in relation to its supply of Lipitor (atorvastatin) to pharmacies.
The ACCC’s allegations relate to offers made by Pfizer to pharmacies in early 2012 for the supply of Lipitor and Pfizer’s own generic atorvastatin product.
The ACCC alleges that Pfizer offered significant discounts and the payment of rebates previously accrued on sales of Pfizer’s Lipitor, conditional on pharmacies acquiring a minimum volume of up to 12 months’ supply of Pfizer’s generic atorvastatin product.
“These are disturbing allegations by the Australian government of violations of the nation’s consumer laws through what the government says is a misuse of market power,” said Resource4thePeople.
“We will follow this case as it proceeds and update consumers as we continue to offer free consultations to consumers inquiring about the possibility that they may have developed diabetes as outlined by the FDA.”
A nationwide consumer update was issued by the FDA on Nov. 15, 2013, providing important new safety information on Lipitor and other cholesterol-lowering medications.
“Since that announcement there has been a steady increase in the number of consumers inquiring about Lipitor and other cholesterol-lowering medications and the possibility of developing diabetes,” said Resource4thePeople.
The free consultations offered by Resource4thePeople will enable consumers who are alleging they may have developed diabetes from the use of Lipitor and other statins to determine what legal options may be available to them to seek compensation for medical expenses, pain and suffering and other costs they may have incurred.
"Every case is different and there may be legal time limits involved that affect an individual's ability to file a claim so we are recommending that consumers involved with these allegations contact us as soon as possible to ensure that they preserve all of their legal options," said Resource4thePeople.
In its consumer alert the FDA said that "If you’re one of the millions of Americans who take statins to prevent heart disease, the Food and Drug Administration (FDA) has important new safety information on these cholesterol-lowering medications."
The FDA then advised consumers and health care professionals that:
In addressing the risk of developing diabetes in connection with the use of Lipitor and other statins the FDA described it in these terms:
"Diabetes occurs because of defects in the body’s ability to produce or use insulin—a hormone needed to convert food into energy. If the pancreas doesn't make enough insulin or if cells do not respond appropriately to insulin, blood sugar levels in the blood get too high, which can lead to serious health problems.
"A small increased risk of raised blood sugar levels and the development of Type 2 diabetes have been reported with the use of statins."
An FDA official quoted in the update said that the heart benefits of statins outweigh the risk of developing diabetes but patients taking statins and the health care professionals prescribing them may need to assess blood-sugar levels after instituting statin therapy.
"While the development of diabetes as the result of the use of Lipitor, as cited by the FDA in its update, is the major concern we have been receiving in inquiries from consumers there are other side effects that are being reported," said Resource4thePeople.
Side effects*** that have been cited on respected medical information sites, such as the independent site Drugs.com, which is one of the largest, most widely visited, independent medicine information websites available on the Internet include:
The web site also recommends contacting a physician if the following symptoms occur: fatigue, loss of appetite, upper belly pain, dark amber colored urine, yellowing of your skin or the whites of your eyes or allergic reactions including swelling of the face, lips, tongue, and/or throat that may cause difficulty in breathing or swallowing which may require treatment right away.
Other symptoms cited include nausea and vomiting, passing brown or dark-colored urine, feeling more tired than usual and stomach pain.
"Any serious symptoms that affect consumers in connection with Lipitor or any other medication, of course, should be immediately addressed by seeking attention from a health care professional," said Resource4thePeople.